Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

October 6, 2021Jessamine County, Kentucky

NWS Louisville, KY issued this special weather statement at Oct 6, 2021, 8:06 PM EDT for Jessamine County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2021, 8:06 PM EDT (00:06 UTC)
Expired
Oct 6, 2021, 8:30 PM EDT
In force
24 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
40

County Jessamine County, KY

The radar

The Jackson,KY radar (KJKL), 109 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS83 KLMK 070006
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
806 PM EDT Wed Oct 6 2021
 
KYZ040-041-048-056-057-070030-
Woodford KY-Fayette KY-Jessamine KY-Madison KY-Garrard KY-
806 PM EDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of east central
Woodford, northwestern Garrard, Jessamine, northwestern Madison and
southern Fayette Counties through 830 PM EDT...

At 805 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nicholasville, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Nicholasville around 810 PM EDT.
  Veterans Park around 825 PM EDT.

Other locations in the path of this storm include Fayette Mall, U K
Arboretum, Chevy Chase, Cadentown and Dunbar High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3772 8444 3776 8467 3804 8467 3804 8447
      3800 8432
TIME...MOT...LOC 0005Z 192DEG 26KT 3782 8454 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Oct 6, 8:02 PM EDT, 4 minutes earlier.

Area forecast discussion, Oct 6, 8:02 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
802 PM EDT Wed Oct 6 2021

.Mesoscale Update...
Issued at 802 PM EDT Wed Oct 6 2021

A deep southerly flow continues across our area ahead of the closed
low over MO/AR. So far, almost all of the activity has been focused
across our SE CWA and up the I-75 corridor where a few rotating
storms, and persistent light to moderate rain has occurred. The
Lincoln county supercell has weakened but has now merged into a
cluster over Garrard county that could become a wind producer. Will
continue to monitor that threat. Our Blue Grass region will still
have to be monitored for the next few hours as there is a modest
surface based CAPE gradient (1000-1500 J/KG), around 100-150 M2/S2
of 0-3 KM SRH, and continued low LCLs around ~750M. It appears the
SRH values are really being enhanced by the E and NE surface winds,
as the rest of the deep layer flow is fairly unidirectional. There
are some notable enhancements in some of the tornadic parameters
evident on the SPC Mesoanalysis, but overall the environment is
still fairly marginal and it will take pretty impressive signatures
(like earlier this evening) to prompt warnings.

Upstream, we are also watching a persistent tornado warned storm
coming out of MRX/OHX's area that could flirt with our mutual border
with JKL. There have been a few damage reports with this storm.
However, this area has been worked over so expect the storm to
weaken as it approaches.

Finally, we still have to keep an eye on our SW CWA where the best
instability remains thanks to afternoon clearing. Don't think the
tornado threat would be quite as high in this area as more NNW
movement to the left of the mean flow would take storms farther away
from good streamwise vorticity ingestion. Plus, we should be setting
up a near surface stable layer soon with the loss of heating so any
rotating storm should be somewhat elevated. DCAPE values are higher
across our SW CWA, so perhaps a few instances of gusty winds would
be possible.

&&

.Short Term...(This evening through Thursday)
Issued at 305 PM EDT Wed Oct 6 2021

GOES-16 Water Vapor shows stunning imagery of the upper low now
located over MO/AR with convection firing up along a N-S line from
central AL into central TN. Latest surface analysis places a low
center almost directly below the upper low over the MO/AR border
with a warm front extending NE across southern IL/IN/OH. With our
position on the eastern side of the low, deep southerly flow will
continue to pump moisture rich Gulf air over the region resulting in
above normal PWATs around 1.60 inches and dew points in the upper
60s. With that said, expect a chance of showers and thunderstorms to
continue through Thursday night.

Regarding thunderstorms, mesoanalysis shows an instability axis
across western KY with SBCAPE values around 1500 J/kg. More
concerning is the axis of higher shear values extending northward
into central KY with effective bulk shear values 25-30kt. Soundings
show unidirectional wind profiles with modest mid level flow. Can't
be ruled out that this could potentially split any stronger
updrafts, with slight backing H5 winds suggesting some left moving
storms. But with freezing levels around 12kft and saturated columns,
not expecting severe hail. There is some near severe wind gust
potential, especially in our SW counties, where higher DCAPE values
exist. There is also a low end threat for a brief spin up tornado in
any stronger storms. As a result, SPC does have a Marginal Risk over
our CWA west of I-75.

Showers and cloudy skies will make for another mild morning with
lows in the low to mid 60s. Thursday morning will see a mixed bag of
weather including showers, drizzle, patchy fog, and possible
thunderstorms. Showers and storm chances will continue throughout
the day Thursday as the upper low slowly makes its way into IL. With
these continuing showers and storms, there are minor flooding
concerns, but current flash flood guidance and QPF lean more toward
nuisance flooding of typically prone areas so no Flood Watch is
being considered at this time.

.Long Term...(Thursday night through Wednesday)
Issued at 320 PM EDT Wed Oct 6 2021

Thursday Night - Friday...

The closed upper low will move from the mid Mississippi River Valley
up into the Great Lakes to end the work week, transitioning to an
open wave as it does so. We'll hang on to some lingering showers
Thursday night into Friday as the system departs our area, but
overall things will trend drier from the previous 24 hours. Look for
lows in the upper 50s and low 60s Thursday night, and highs just
above normal in the mid to upper 70s on Friday.

Friday Night - Monday...

A strengthening upper ridge axis will build into our area over the
weekend, stretching from Mexico northeastward into the lower Great
Lakes. This will bring a return to dry conditions and temperatures
warming back into the upper 70s and low 80s on Saturday, and into
the low to mid 80s by Sunday. This would be about 10 degrees above
normal for this time of year.

The warm and dry conditions will likely persist into Monday as the
upper ridge tries to hold on ahead of a digging negative tilt
shortwave into the mid Mississippi River Valley. We'll continue to
advertise dry conditions with temps mostly in the low 80s.

Monday Night - Wednesday...

It is entirely possible that the early to mid week time frame also
stays dry or mostly dry and warmer than normal as a good amount of
the data keeps the upper ridge established enough over our area. The
forecast will mostly reflect that and will only have some smaller
chances across our western CWA to account for the shortwaves passing
to our NW.

&&

.Aviation...(00Z TAF Issuance)
Issued at 750 PM EDT Wed Oct 6 2021

IMPACTS: Periods of IFR/MVFR CIG/VIS in showers and thunderstorms.
Potential IFR CIGs Thursday morning. Continued periodic MVFR
conditions in showers and thunderstorms into Thursday afternoon.

DISCUSSION: Current radar imagery shows area of thunderstorms
approaching KLEX, with frequent lightning and brief torrential
rainfall expected. Scattered showers and storms will continue to be
possible across the area into Thursday, with brief reductions in
CIGs and VIS into IFR range possible in heavier showers/storms.
Additionally, expect CIGs to lower into low-end MVFR range and
potentially IFR towards sunrise Thursday morning then gradually
lifting through the afternoon. Outside of storms, winds will
generally be out of the E/SE below 10 kts overnight then shifting
more southerly Thursday afternoon.

CONFIDENCE: Medium on timing and conditions.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Short Term...CG
Long Term...BJS
Aviation...JML
Hazardous weather outlook, Oct 6, 3:28 PM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
328 PM EDT Wed Oct 6 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
328 PM EDT Wed Oct 6 2021 /228 PM CDT Wed Oct 6 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Periods of showers and thunderstorms are possible into tonight.
Lightning and brief heavy rainfall are the main hazards, although a
brief isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday afternoon. Lightning and
brief heavy rainfall will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CG/BJS

In the hours before

Special weather statement, Oct 6, 5:49 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
549 PM EDT Wed Oct 6 2021

KYZ066-078-062215-
Russell KY-Casey KY-
549 PM EDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of northeastern Russell
and southeastern Casey Counties through 615 PM EDT/515 PM CDT/...

At 548 PM EDT/448 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Cains Store, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Some weak rotation has also been noted with this
         storm.

Locations impacted include...
  Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 8500 3733 8500 3730 8474 3724 8472
      3718 8480 3712 8490 3709 8491 3704 8491
TIME...MOT...LOC 2148Z 176DEG 27KT 3712 8491

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHOETTMER
Special weather statement, Oct 6, 5:53 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
553 PM EDT Wed Oct 6 2021

KYZ055-056-067-062230-
Boyle KY-Lincoln KY-Garrard KY-
553 PM EDT Wed Oct 6 2021

...A thunderstorm with weak rotation will impact portions of north
central Lincoln, west central Garrard and east central Boyle
Counties through 630 PM EDT...

At 552 PM EDT, Doppler radar was tracking a thunderstorm with weak
rotation near Stanford, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Lancaster and Danville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3749 8463 3749 8471 3766 8476 3767 8458
TIME...MOT...LOC 2152Z 179DEG 15KT 3752 8467

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SCHOETTMER
Special weather statement, Oct 6, 6:19 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
619 PM EDT Wed Oct 6 2021

KYZ066-067-062245-
Lincoln KY-Casey KY-
619 PM EDT Wed Oct 6 2021

...A thunderstorm with persistent rotation will impact portions of
southwestern Lincoln and east central Casey Counties through 645 PM
EDT...

At 618 PM EDT, Doppler radar was tracking a thunderstorm with
persistent rotation 10 miles west of Bee Lick, moving north at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Lincoln and east central Casey Counties, including the following
locations... South Fork, Kings Mountain, Jumbo, New Salem, Walltown,
Geneva, Mckinney, Waynesburg, Chicken Bristle and Turnersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3731 8467 3732 8478 3749 8480 3749 8463
TIME...MOT...LOC 2218Z 176DEG 18KT 3736 8469

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCHOETTMER
Special weather statement, Oct 6, 7:23 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
723 PM EDT Wed Oct 6 2021

KYZ047-055-056-070000-
Boyle KY-Mercer KY-Garrard KY-
723 PM EDT Wed Oct 6 2021

...A strong thunderstorm with some rotation will impact portions of
southeastern Mercer, northwestern Garrard and northeastern Boyle
Counties through 800 PM EDT...

At 722 PM EDT, Doppler radar was tracking a strong thunderstorm
with some rotation over Danville, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Harrodsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3775 8462 3774 8461 3761 8467 3762 8468
      3762 8469 3761 8469 3760 8470 3762 8479
      3776 8484 3776 8460
TIME...MOT...LOC 2322Z 177DEG 13KT 3766 8472

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SCHOETTMER
Special weather statement, Oct 6, 7:36 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
736 PM EDT Wed Oct 6 2021

KYZ048-056-057-067-070000-
Jessamine KY-Lincoln KY-Madison KY-Garrard KY-
736 PM EDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of northeastern
Lincoln, Garrard, south central Jessamine and west central Madison
Counties through 800 PM EDT...

At 735 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Jessamine, northeastern Lincoln, west central Madison and Garrard
Counties, including the following locations... Round Hill, Mccreary,
Ruthton, Manse, Gilbert, Nina, Preachersville, Stone, Hyattsville and
Buckeye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3748 8443 3748 8445 3746 8446 3757 8468
      3776 8460 3777 8451 3772 8440
TIME...MOT...LOC 2335Z 189DEG 20KT 3761 8457

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SCHOETTMER
Special weather statement, Oct 6, 8:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
806 PM EDT Wed Oct 6 2021

KYZ040-041-048-056-057-070030-
Woodford KY-Fayette KY-Jessamine KY-Madison KY-Garrard KY-
806 PM EDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of east central
Woodford, northwestern Garrard, Jessamine, northwestern Madison and
southern Fayette Counties through 830 PM EDT...

At 805 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nicholasville, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Nicholasville around 810 PM EDT.
  Veterans Park around 825 PM EDT.

Other locations in the path of this storm include Fayette Mall, U K
Arboretum, Chevy Chase, Cadentown and Dunbar High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3772 8444 3776 8467 3804 8467 3804 8447
      3800 8432
TIME...MOT...LOC 0005Z 192DEG 26KT 3782 8454

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:25 PM EDTAreal Flood AdvisoryLMKBoyle, Garrard, Jessamine, Lincoln, Madison, Mercer3 hr
Oct 6, 8:30 PM EDTSpecial Weather StatementLMKFayette30 min
Oct 6, 8:57 PM EDTAreal Flood AdvisoryLMKCasey, Clinton, Russell3 hr
Oct 6, 9:37 PM EDTAreal Flood AdvisoryLMKFranklin, Scott3 hr
Oct 6, 11:39 PM EDTAreal Flood AdvisoryLMKHarrison3 hr
Oct 7, 12:29 AM EDTAreal Flood WarningLMKBourbon, Harrison3 hr
Oct 7, 5:50 PM EDTSpecial Weather StatementLMKSpencer25 min
Oct 7, 6:56 PM EDTAreal Flood AdvisoryLMKLincoln2 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.